Am Fam Physician. 2010 Jun 1;81(11):1318.
to the editor: This article provided an excellent overview of the diagnosis and treatment of strep throat. The author indicates that amoxicillin is “equally effective and more palatable” than using penicillin. I was taught to avoid using ampicillin or amoxicillin to treat strep throat because acute mononucleosis may be the problem, and that it presents much like a strep throat in the acute phase. When patients with “mono” are given ampicillin or amoxicillin, a generalized red rash often appears. Is this classic advice taught to me in the 1970s out of date?
Author disclosure: Nothing to disclose.
in reply: Acute mononucleosis is occasionally misdiagnosed as acute group A beta-hemolytic streptococcal (GABHS) pharyngitis. In patients treated with antibiotics who actually have acute infectious mononucleosis, a generalized maculopapular or urticarial rash sometimes develops. The mechanism for the rash is unknown. Although “classic advice” attributes the rash to the use of ampicillin or amoxicillin, it can also occur with other antibiotics, including cephalexin (Keflex),1 azithromycin (Zithromax),2 levofloxacin (Levaquin),3 and others. Most patients who develop a drug-related rash in the setting of infectious mononucleosis do not have true drug sensitivity because they tolerate penicillin antibiotics without problems in the future.
The American Academy of Pediatrics guidelines suggest that amoxicillin is equally effective and more palatable than penicillin for treating streptococcal pharyngitis. For children who have acute GABHS pharyngitis, amoxicillin may be a good alternative for those unlikely to comply with penicillin use because of taste, or whose parents prefer to avoid an antibiotic injection. Penicillin and amoxicillin are inexpensive and generic, and GABHS isolates have not developed resistance to these drugs.
Perhaps the best advice is to treat GABHS only in persons with high likelihood of infection (i.e., high Centor score or positive throat culture) and to hold treatment in cases where GABHS diagnosis is less likely until confirmatory testing is available. When I prescribe an antibiotic for presumed GABHS, I generally warn patients that if a rash develops then mononucleosis is a possibility. The patient is given precautions to discontinue the antibiotic and contact my office in this situation.
Author disclosure: Nothing to disclose.
1. McCloskey GL, Massa MC. Cephalexin rash in infectious mononucleosis. Cutis. 1997;59(5):251–254.
2. Schissel DJ, Singer D, David-Bajar K. Azithromycin eruption in infectious mononucleosis: a proposed mechanism of action. Cutis. 2000;65(3):163–166.
3. Paily R. Quinolone drug rash in a patient with infectious mononucleosis. J Dermatol. 2000;27(6):405–406.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: firstname.lastname@example.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2010 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions